Alert archive / Kentucky / Flash Flood Warnings in 2023
Flash Flood Warning 19, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Mar 24, 2023, 8:55 PM CDT for 9 counties in Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2023, 8:55 PM CDT (01:55 UTC)
- Expired
- Mar 25, 2023, 3:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ballard County, KY, Calloway County, KY, Carlisle County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, Livingston County, KY, Marshall County, KY, McCracken County, KY
The radar
The Paducah radar (KPAH), 25 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 24, 2:48 PM CDT, 6 hours 7 minutes earlier.
Area forecast discussion, Mar 24, 2:48 PM CDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
248 PM CDT Fri Mar 24 2023
.SHORT TERM...(Tonight through Sunday night)
Issued at 246 PM CDT Fri Mar 24 2023
Key Messages:
1. The greatest risk for severe weather will be between 5 to 10 PM
this evening. The biggest concern is for damaging winds, especially
across portions of southeast Missouri and western Kentucky where
conditions will be the most favorable. A few isolated tornadoes also
remain possible with the strongest storms.
2. Flood Watch remains in effect for the entire forecast area
through late tonight. The risk for flooding is expected to ramp up
through this evening as thunderstorms develop. Forecast remains on
track for storm totals between 2 to 4 inches of rain. Locally up to
5 inches is possible where thunderstorms repeat over the same
location.
3. Wind Advisory is now in effect for southwest Indiana from 3 AM to
Noon Saturday. Southwest winds between 20 to 25 mph with gusts up to
40 mph are expected as a cold front moves through the region early
Saturday morning.
Technical Details:
Today has been rather wet as the latest visible satellite image
shows breaks in the clouds beginning to move across the CWA border
from AR/TN as a warm front begins to push north. A brief lull in
pcpn late this afternoon will be just enough to recharge the
atmosphere setting the stage for a QLCS that will transverse across
the FA through Friday night from west to east. SPC Mesoanalysis
shows a ribbon of 500-1000 J/kg of MLCAPE moving into southeast
Missouri and Western Kentucky by 0z Saturday where SPC has an
enhanced risk for severe weather. Although there is a bit of
uncertainty in how much of this instability will become surface
based with some difference in the latest CAMs, the latest trends are
becoming a little more concerning. The sfc-1 km shear ramps up to 40
kts this evening with backed winds at the sfc as sfc low pressure
deepens by 5 to 10 mb near our FA with a trailing cold front. The
deep layer shear and upper level dynamics will likely be enough to
overcome the meager instability as the CAMs are indicating surging
bowing segments with a QLCS.
The greatest risk for severe weather will be between 5 to 10 PM when
damaging winds and a few isolated tornadoes are possible. As the
event unfolds, a transition to more of a flooding concern is likely
as 850 mb moisture and theta-e is transported into the lower Ohio
Valley. Training storms are likely along the frontal boundary before
pcpn begins to taper off to lingering showers by 6z Saturday. As
fropa occurs with the aformentioned cold front, southwest winds
between 15 to 25 mph are expected with gusts up to 30 to 40 mph. The
greatest synoptic winds will be across the Evansville tri-state
where the pressure gradient will be the tightest from the area of
low pressure that will deepen to 985 mb over the Great Lakes region
on Saturday. For this reason, have gone ahead and issued a Wind
Advisory for all of southwest Indiana from 8 to 17z Saturday for
wind gusts up to 40 mph.
For the rest of the weekend, westerly winds will turn more calm
Saturday afternoon as sfc low pressure continues to move away across
Quebec. Although another disturbance will be quick to arrive Sunday
afternoon into Sunday night, NBM's slight chance to chance PoPs seem
reasonable as QPF looks to be extremely light.
.LONG TERM...(Monday through Friday)
Issued at 246 PM CDT Fri Mar 24 2023
A progressive mid tropospheric flow pattern is anticipated in the
long term, with generally quiet weather through about Wednesday.
After Wednesday, yet another West Coast system will progress east
and deepen over the Rockies Thursday. Warm moist advection and minor
waves ahead of the trof should trigger some showers and
thunderstorms by Thursday. Chances should increase further Thursday
night into Friday as a boundary moves into the area. Overall, the
GFS and ECMWF are similar with only subtle differences. Given the
overall ensemble support, we did not migrate too far from the NBM.
Temperatures through the period will not be too far from normal. We
will monitor model trends. While it is a fairly impressive trof that
will come out of the west U.S. it may take on more of a positive
tilt with time, and eventually separate the better forcing (north)
from favorable thermodynamics (farther south) by the end of the
week.
&&
.AVIATION...
Issued at 1239 PM CDT Fri Mar 24 2023
MVFR/IFR cigs are in store through this evening as a warm front
lifts back north with an approaching cold front from the west.
Visbys will be MVFR with intervals of pcpn, but can fall to IFR
with +TSRA. Made minor adjustments to the TEMPO mention that
covers the potential for strong thunderstorms this evening as
timing looks to be a little quicker. Easterly winds today will
become southwest tonight after fropa when wind gusts above 25 to
30 kts will become possible outside of thunderstorms. While IFR
visbys are expected behind the front, MVFR cigs will prevail
through Saturday morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 1 AM CDT Saturday for ILZ075>078-080>094.
MO...Flood Watch until 1 AM CDT Saturday for MOZ076-086-087-100-
107>112-114.
IN...Flood Watch until 1 AM CDT /2 AM EDT/ Saturday for INZ081-082-
085>088.
Wind Advisory from 3 AM CDT /4 AM EDT/ to noon CDT /1 PM EDT/
Saturday for INZ081-082-085>088.
KY...Flood Watch until 1 AM CDT Saturday for KYZ001>022.
&&
SHORT TERM...DW
LONG TERM...CN
AVIATION...DWHazardous weather outlook, Mar 24, 2:52 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 252 PM CDT Fri Mar 24 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 252 PM CDT Fri Mar 24 2023 /352 PM EDT Fri Mar 24 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight There is a chance of severe thunderstorms across the entire region into this evening between 5 to 10 PM. This includes an enhanced risk of severe storms over far southeast Missouri and southwest Kentucky. Damaging winds and isolated tornadoes are the primary potential hazards with any strong to severe storms that develop. Large hail is also a possible severe storm hazard. Flooding heavy rains will continue as a hazard as well. Refer to the Flood Watch, Warnings, and Statements, for more details. Gusty winds outside of thunderstorms may reach up to 40 mph late tonight, especially across southwest Indiana. Refer to the Wind Advisory for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind gusts up to 40 mph remain possible across southwest Indiana Saturday morning. Refer to the Wind Advisory for more details. There is a chance for thunderstorms Thursday through Friday. A few strong storms cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today.
In the hours before
Local storm report, Mar 24, 5:44 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM FLASH FLOOD PIEDMONT 37.15N 90.70W
03/24/2023 WAYNE MO EMERGENCY MNGR
LOW WATER CROSSINGS FLOODED ACROSS WAYNE
COUNTY. ST. FRANCIS RIVER IS OUT OF ITS
BANKS NEAR PATTERSON.
&&
DWSLocal storm report, Mar 24, 5:53 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
553 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FLASH FLOOD MARBLE HILL 37.30N 89.98W
03/24/2023 BOLLINGER MO EMERGENCY MNGR
WIDESPREAD FLOODING OF LOW WATER CROSSINGS
ACROSS THE COUNTY. MOST LOW WATER CROSSINGS
HAVE AT LEAST A FOOT OF WATER FLOWING OVER
THEM.
&&
DWSLocal storm report, Mar 24, 8:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
854 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM NON-TSTM WND GST 5 W ASH HILL 36.77N 90.32W
03/24/2023 M49 MPH BUTLER MO ASOS
ASOS STATION KPOF POPLAR BLUFF MO.
&&
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 7:42 PM CDT | Areal Flood Advisory | PAH | Ballard, Carlisle, Fulton, Graves, Hickman, Livingston and 2 more | 4 hr |
| Mar 24, 8:13 PM CDT | Areal Flood Advisory | PAH | Crittenden, Henderson, Union, Webster | 6 hr |
| Mar 24, 8:51 PM CDT | Areal Flood Advisory | PAH | Daviess, Henderson, Hopkins, McLean, Webster | 5 hr |
| Mar 24, 9:37 PM CDT | Flash Flood Warning | PAH | Caldwell, Christian, Crittenden, Hopkins, Livingston, Lyon and 3 more | 5 hr |
| Mar 24, 10:02 PM CDT | Special Weather Statement | PAH | Christian, Todd | 43 min |
| Mar 24, 10:09 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 51 min |
| Mar 25, 2:55 AM CDT | River Flood Warning | PAH | Christian, Trigg | 2 hr |
| Mar 24, 7:24 PM CDT | Areal Flood Warning | PAH | Franklin, Jackson, Jefferson, Perry, Williamson | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.